Alert archive / Kansas / Severe Thunderstorm Warnings in 1994

Severe Thunderstorm Warning 157, NWS Dodge City, KS

August 23, 1994Ness County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 23, 1994, 6:40 PM CDT for Ness County, Kansas. It was in force for 50 min.

The area

The counties it named.

The facts

Issued
Aug 23, 1994, 6:40 PM CDT (23:40 UTC)
Expired
Aug 23, 1994, 7:30 PM CDT
In force
50 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Ness County, KS

The radar

The Dodge City radar (KDDC), 80 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.7 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1994-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1994-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 187 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1613 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
187 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 232341 RRA
SVRDDC
KSC135-240030-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
640 PM CDT TUE AUG 23 1994
 
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
SEVERE THUNDERSTORM WARNING     EFFECTIVE UNTIL  730 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN WEST CENTRAL KANSAS
 
   ...NESS COUNTY
 
AT 638 PM...DOPPLER RADAR INDICATED SEVERAL SEVERE THUNDERSTORMS IN NESS
COUNTY. ONE STORM WAS 5 MILES SOUTH OF UTTICA...ANOTHER 4 MILES
SOUTHWEST OF BROWNELL AND ANOTHER SEVERE STORM WAS DEVELOPING JUST SOUTH
OF BEELER. THESE STORMS WERE FROM 15 SOUTHWEST OF NESS CITY TO 14 MILES
NORTHEAST OF NESS CITY.
 
THE THUNDERSTORMS WERE MOVING VERY LITTLE BUT COULD AFFECT BEELER...
ARNOLD...RANSOM AND BROWNELL THROUGH 715 PM.  LARGE HAIL...TORRENTIAL
RAINFALL AND DAMAGING WIND ARE ALL POSSIBLE.
 
 
PEOPLE IN THE AFFECTED AREA SHOULD MOVE INSIDE TO A STRONG BUILDING
AND STAY AWAY FROM WINDOWS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:06 PM CDT, 3 hours 34 minutes earlier.

Area forecast discussion, Aug 23, 3:06 PM CDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
306 PM CDT TUE AUG 23 1994

MODELS PULL MIDWEST SHORTWAVE RAPIDLY EAST OVERNIGHT...WITH BEST Q-VECTOR
CONVERGENCE SHIFTING NORTHEAST OF CWA.  DESPITE JUICY CONDITIONS WITH
DEWPOINTS INCREASING INTO THE UPPER 60S THIS PM...EXPECT CAP TO HOLD FOR
THE MOST PART WITH GOOD NIVA PROGGED TO KILL OFF ANY HOPES OF UPPER DIVERGENCE.

WATER VAPOR SHOWS ANOTHER VORT MAX EAST OF LAS HEADING NORTHEAST.  ETA SEEMS
TO HANDLE THIS BEST...BRINGING IT EAST INTO NEBRASKA WED WITH BEST DYNAMICS
SKIMMING NORTHERN KANSAS.  FEEL THAT POPS TOO LOW TO MENTION AS A RESULT.
DRY SOIL CONDITIONS AND LONGER NIGHTS WARRANT A SLIGHTLY BIGGER DIURNAL RANGE
THAN GUIDANCE (WITH SLIGHTLY LOWER MINS AND HIGHER MAXES).

CRAVEN

In the hours before

Special weather statement, Aug 23, 6:22 PM CDT, 18 minutes before
KSZ045-240025-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
622 PM CDT TUE AUG 23 1994

...A VERY STRONG THUNDERSTORM WAS NORTHWEST OF NESS CITY...

AT 621 PM...DOPPLER RADAR INDICATED A VERY STRONG THUNDERSTORM 4 MILES
SOUTH AND SOUTHEAST OF UTTICA OR ABOUT 15 MILES NORTHWEST OF NESS CITY.
THIS STORM WAS NOT MOVING MUCH BUT COULD AFFECT ARNOLD THROUGH 645 PM.
TORRENTIAL RAINFALL...MARBLE SIZE HAIL...WIND GUSTS TO 50 MILES AN HOUR
AND DEADLY LIGHTNING CAN BE EXPECTED.

IF THREATENING WEATHER APPROACHES...YOU SHOULD MOVE TO A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

HUTTON
Special weather statement, Aug 23, 6:23 PM CDT, 17 minutes before
KSZ045-240025-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
622 PM CDT TUE AUG 23 1994

...A VERY STRONG THUNDERSTORM WAS NORTHWEST OF NESS CITY...

AT 621 PM...DOPPLER RADAR INDICATED A VERY STRONG THUNDERSTORM 4 MILES
SOUTH AND SOUTHEAST OF UTTICA OR ABOUT 15 MILES NORTHWEST OF NESS CITY.
THIS STORM WAS NOT MOVING MUCH BUT COULD AFFECT ARNOLD THROUGH 645 PM.
TORRENTIAL RAINFALL...MARBLE SIZE HAIL...WIND GUSTS TO 50 MILES AN H|OUR
AND DEADLY LIGHTNING CAN BE EXPECTED.

IF THREATENING WEATHER APPROACHES...YOU SHOULD MOVE TO A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

HUTTON

Nearby

Severe Thunderstorm Warnings in Kansas, 1994Every severe thunderstorm warning in 1994

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.